Login

Journal Image
Current Drug Safety
ISSN (Print): 1574-8863
ISSN (Online): 1574-8863
VOLUME: 1
ISSUE: 3
DOI: 10.2174/157488606777934477      Price:  $58









Drug-Induced Hair Disorders

img
Author(s): Bianca Maria Piraccini, Matilde Iorizzo, Giulia Rech and Antonella Tosti
Pages 301-305 (5)
Abstract:
Drugs may induce hair loss, stimulate hair growth or, more rarely, induce changes in the hair shape and colour. Drug-induced hair loss is usually completely reversible and is, in most cases, a consequence of a toxic effect of the drug on the hair follicle matrix. In rare cases alopecia may be permanent. Depending on type of drug, dosage and patient susceptibility, hair loss presents as telogen effluvium, anagen effluvium or both. Telogen effluvium is also commonly observed after discontinuation of drugs that prolong anagen, such as topical minoxidil and oral contraceptives. Although a large number of drugs have been occasionally reported to produce hair loss, only for a few drugs the relation between drug intake and hair loss has been proven.
Keywords:
Hair loss, alopecia, drugs
Affiliation:
Department of Dermatology - University of Bologna, Via Massarenti, 1 - 40138 Bologna, Italy.